Alert archive / Texas / Flash Flood Warnings in 2021

Flash Flood Warning 24, NWS El Paso, TX

July 18, 2021El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 18, 2021, 3:50 PM MDT for El Paso County, Texas. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2021, 3:50 PM MDT (21:50 UTC)
Expired
Jul 18, 2021, 5:45 PM MDT
In force
115 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 29 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:20 PM MDTFLASH FLOOD5 Se Fort Bliss, TXMCRAE AND WEDGEWOOD HAS CARS STRANDED AND UNDER WATER.
Jul 18, 4:40 PM MDTFLASH FLOOD6 Ese Fort Bliss, TXVEHICLE COMPLETELY SUBMERGED IN FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS54 KEPZ 182150
FFWEPZ
TXC141-182345-
/O.NEW.KEPZ.FF.W.0024.210718T2150Z-210718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
350 PM MDT Sun Jul 18 2021

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Central El Paso County in western Texas...

* Until 545 PM MDT.

* At 350 PM MDT, the public reported thunderstorms producing heavy 
  rain across the warned area. Between 1 and 2 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West El Paso, East El Paso, Central El Paso, Northeast El Paso, 
  Mission Valley, Fort Bliss and Biggs Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
to cross flooded roads. Find an alternate route.

&&

LAT...LON 3176 10651 3180 10651 3181 10650 3183 10647
      3184 10633 3182 10627 3171 10627 3167 10634
      3170 10635 3171 10637 3173 10638 3174 10640
      3176 10645 3176 10647 3175 10647 3175 10648
      3175 10649

FLASH FLOOD...OBSERVED

$$

TSB
1 follow-up statement
511 
WGUS74 KEPZ 182343
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
543 PM MDT Sun Jul 18 2021

TXC141-182353-
/O.EXP.KEPZ.FF.W.0024.000000T0000Z-210718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso TX-
543 PM MDT Sun Jul 18 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
CENTRAL EL PASO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3176 10651 3180 10651 3181 10650 3183 10647
      3184 10633 3182 10627 3171 10627 3167 10634
      3170 10635 3171 10637 3173 10638 3174 10640
      3176 10645 3176 10647 3175 10647 3175 10648
      3175 10649

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:03 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 18, 2:03 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
203 PM MDT Sun Jul 18 2021

.SYNOPSIS...
The monsoon continues. Rain and storm chances continue through
Tuesday before most areas except the Gila and near the Arizona
border see a break on Wednesday and Thursday. Storm chances return
by Friday into the weekend. Highs will run at or below normal.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
Upper high will remain centered over the central Rockies through
Monday. The Borderland will remain in a east to northeast flow aloft
which will eventually bring in some of the dry mid-level air noted
on WV over eastern CO/western KS.  Expect a late afternoon and early
evening similar to last night with storms forming off of outflows
from the mountains.  There is a remnant vort from overnight
convection in Chaves and Eddy counties which will be moving very
slowly through the eastern CWA overnight. There is plenty of
moisture around with PW's in the 1.3-1.5 range and the fact that the
EC has become very bullish with precip overnight(which is rarely
does around here) and the GFS has some hints of overnight
convection, I brought some 20-30 pops into the east after midnight.
This area will have to be monitored by the evening shift for how
things start developing as it could have the potential to bring some
fairly high QPF amounts to the area if it really can get going.
Looks like a mostly cloudy night and with dew points up in the upper
50s to lower 60s, overnight lows will remain mild, although think
they will drop a little more than last night with expected rain.

For Monday, that overnight vort will continue across SW NM with the
drier air moving into the NE CWA.  There isn't much forcing over the
east, so think most storms will be over the Sacs and with limited
instability over the lowlands think coverage there will be isolated
at best. Temperatures will be tricky as it will depend on how
rapidly clouds from expected overnight convection dissipate. Think
that with the drier air moving in, the afternoon should see a fair
amount of solar insolation and allow highs to warm into the upper
80s to lower 90s.

&&

.LONG TERM...
At the start of the long term, Tuesday, the north-south elongated
high will be centered over the Four Corners. The position of the
high is less than ideal for convection, keeping the mid-levels
warm, but sufficient moisture will remain on Tuesday to keep storm
chances in the picture with heavy rain/flash flooding the main
concern. By Wednesday, the high will shift to the south/southwest,
increasing its influence over the CWA while also drawing in much
drier air. Rain chances will largely end with only the Gila and
the AZ border having any shot for a thunderstorm. This drier air
remains for Thursday, making for another dry day for nearly
everyone. Temperatures will also warm a few degrees.

Models begin to differ on how to handle an easterly wave from the
Gulf of Mexico. The 12z GFS is quicker and more pronounced with
this feature, causing the high to weaken and the moisture to
return to the CWA on Friday. The Euro is much more subtle with
this feature and slower. It is merely a weakness in the ridge on
Friday. If the Euro verifies, Friday will be dry for most
locations as well. By Saturday, both models show the CWA within
the influence of this wave with rain/ storm chances increasing
once again for the area. The GFS having the stronger trough brings
more precip. Temperatures will drop back below normal by next
weekend thanks to the increase in moisture and decreased influence
of the high.

&&

.AVIATION...18Z TAF CYCLE
P6SM SCT-BKN090-110 through most of the period. Expect numerous
storms with VRB20G35KT 1-3SM TSRA BKN030-040 over the Sacs with
isolated to scattered coverage over the Gila and onto the lowlands
through the afternoon and evening hours. Isolated showers may
continue through the night, especially east. Winds generally
southeast to northeast at 5-15KTS.

&&

.FIRE WEATHER...
Upper high will remain parked over the Rockies through the week with
drier air gradually moving in during the first half of the week.
This will lower precip chances with most activity by Tuesday
confined to the mountains and possibly near the AZ border. This will
be the case through at least Thursday. Temperatures will be warming
during this time with highs into the mid to possibly upper 90s
possible with relative humidities falling into the upper teens and
20s for the lowlands.  The mountains should keep humidity values in
the 30s and 40s. Vent rates over the coming days will remain fair to
good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  92  74  93 /  40  20  20  20
Sierra Blanca           70  89  68  86 /  20  20  20  30
Las Cruces              70  90  70  92 /  40  20  20  20
Alamogordo              67  89  68  91 /  30  30  20  30
Cloudcroft              50  68  50  68 /  40  30  20  50
Truth or Consequences   69  89  70  91 /  40  30  30  30
Silver City             64  82  64  85 /  60  50  40  50
Deming                  71  91  69  94 /  50  20  30  20
Lordsburg               68  91  69  93 /  50  40  70  30
West El Paso Metro      72  93  76  93 /  40  20  20  20
Dell City               68  90  68  91 /  20  20  20  30
Fort Hancock            70  93  73  93 /  30  20  20  30
Loma Linda              67  85  68  85 /  30  20  20  30
Fabens                  71  93  74  93 /  40  10  20  20
Santa Teresa            71  91  71  91 /  40  10  20  20
White Sands HQ          70  89  73  91 /  40  20  20  30
Jornada Range           68  90  71  90 /  40  20  20  20
Hatch                   69  92  71  93 /  40  20  20  20
Columbus                71  91  72  93 /  40  20  30  20
Orogrande               69  90  69  90 /  30  20  20  30
Mayhill                 54  77  55  76 /  30  30  20  40
Mescalero               58  78  55  78 /  40  30  20  40
Timberon                54  76  54  75 /  30  30  20  40
Winston                 58  81  59  85 /  60  50  40  40
Hillsboro               66  88  67  89 /  50  30  30  40
Spaceport               69  87  70  91 /  40  30  20  30
Lake Roberts            53  81  58  86 /  60  60  50  50
Hurley                  64  84  64  88 /  50  40  40  40
Cliff                   62  89  62  93 /  50  50  60  40
Mule Creek              57  86  65  88 /  50  60  60  50
Faywood                 65  85  67  88 /  50  40  40  30
Animas                  67  90  68  93 /  50  40  70  30
Hachita                 69  89  68  92 /  50  20  40  20
Antelope Wells          66  89  68  92 /  50  40  40  30
Cloverdale              64  84  64  88 /  50  40  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ401-402-408-
     414>416.

TX...None.
&&

26-Grzywacz/34-Brown
Hazardous weather outlook, Jul 18, 11:09 AM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sun Jul 18 2021

NMZ401>417-TXZ418>424-191715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will develop again
this afternoon with the greatest coverage over the Sacramento
Mountains. Locally heavy rain which could lead to flash flooding
will be the main threat, especially over the higher terrain where
a Flash Flood Watch is in effect. Small hail and wind gusts to 50
mph will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to scattered storms will be possible each day, but will
become more focused west of the Continental Divide by midweek as
drier air moves in from the northeast. Again the main threat with
these storms will be locally heavy rain, but small hail and gusty
winds will be possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...
Spotters should report any observed hazardous weather and heavy
rainfall totals to this office and local law enforcement.

26

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:32 AM MDTAreal Flood AdvisoryEPZHudspeth118 min
Jul 18, 1:32 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jul 18, 2:59 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Jul 18, 3:26 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Jul 18, 4:47 PM MDTAreal Flood AdvisoryEPZEl Paso118 min

Nearby

Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.